Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 160, NWS Charleston, WV

August 17, 2016Kanawha County, Putnam County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 17, 2016, 1:41 PM EDT for Kanawha County, Putnam County, Roane County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 1:41 PM EDT (17:41 UTC)
Expired
Aug 17, 2016, 2:15 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Kanawha County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 23 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS51 KRLX 171741
SVRRLX
WVC039-079-087-171815-
/O.NEW.KRLX.SV.W.0160.160817T1741Z-160817T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ROANE COUNTY IN CENTRAL WEST VIRGINIA...
  CENTRAL PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
  NORTHERN KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 139 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  NITRO...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...NITRO...WINFIELD...JEFFERSON...SOUTH CHARLESTON...ST.
  ALBANS...DUNBAR...SISSONVILLE...CLENDENIN...POCA...TORNADO...COAL FORK...
  PINCH...ELKVIEW...CROSS LANES...INSTITUTE...TEAYS VALLEY AND BANCROFT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 24.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 117.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 40 AND 57.
 WEST VIRGINIA TURNPIKE NEAR MILE MARKER 95.
 ROUTE 119 BETWEEN MILE MARKERS 75 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS THE WARNED AREA. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS
POSSIBLE...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3856 8168 3856 8163 3857 8161 3860 8129
      3829 8129 3833 8191 3853 8192
TIME...MOT...LOC 1739Z 270DEG 22KT 3842 8183 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

21
2 follow-up statements
270 
WWUS51 KRLX 171804
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT WED AUG 17 2016

WVC079-171813-
/O.CAN.KRLX.SV.W.0160.000000T0000Z-160817T1815Z/
PUTNAM WV-
204 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PUTNAM COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL WEST VIRGINIA.

LAT...LON 3857 8161 3860 8129 3829 8129 3835 8170
      3843 8172 3853 8168
TIME...MOT...LOC 1803Z 270DEG 22KT 3842 8164 

$$

WVC039-087-171815-
/O.CON.KRLX.SV.W.0160.000000T0000Z-160817T1815Z/
ROANE WV-KANAWHA WV-
204 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHWESTERN ROANE AND NORTHEASTERN KANAWHA COUNTIES...

AT 203 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHARLESTON...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...SOUTH CHARLESTON...SISSONVILLE...CLENDENIN...ELKVIEW...
PINCH AND COAL FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3857 8161 3860 8129 3829 8129 3835 8170
      3843 8172 3853 8168
TIME...MOT...LOC 1803Z 270DEG 22KT 3842 8164 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

16
176 
WWUS51 KRLX 171811
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT WED AUG 17 2016

WVC039-087-171820-
/O.EXP.KRLX.SV.W.0160.000000T0000Z-160817T1815Z/
ROANE WV-KANAWHA WV-
211 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROANE AND
NORTHEASTERN KANAWHA COUNTIES WILL EXPIRE AT 215 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA.  THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL WEST VIRGINIA.

LAT...LON 3857 8161 3860 8129 3829 8129 3835 8170
      3843 8172 3853 8168
TIME...MOT...LOC 1801Z 270DEG 22KT 3842 8164 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:01 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 10:01 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1001 AM EDT WED AUG 17 2016

.SYNOPSIS...
Cold front will move through the forecast area today providing
more rain and thunderstorms. Another cold front this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10 am Wednesday...Tracking mid to upper level trough moving
through central and eastern KY this morning with associated band
of showers and isolated thunderstorms. Latest satellite imagery
indicate that cloud tops are starting to cool, as trough moving
into an area of more favorable development. So, we could see more
pronounced precipitation development as the trough moves across
this afternoon, especially along the Ohio River counties. Flow is
southwesterly throughout a moist atmospheric column. Temps and
POP forecast on track. Made slight adjustments upward to POP field
based on latest radar and HRRR trends. Overall, these changes do
not change the forecast much. PWAT values across the Ohio Valley
will be up in the 2 inch range for this afternoon. Holding off on
any headlines for widespread water problems this afternoon. But we
could see some isolated water problems, especially in north
central WV where flash flood guidance values lowest later today.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 am Wednesday... By Thursday morning the cold front
should be mostly through the region. Have kept some chance PoP in
for Thursday morning and into the afternoon for Southwest Virginia
and in the West Virginia Mountains as orographic accent in the
weak NW flow and their close proximity to the front may enhance
shower activity.

Things look to dry out overnight Thursday...but that will be
short lived as guidance is indicating an increase in moisture
across the region on Friday. Expect to see diurnal showers and
storms develop and maximize in coverage late Friday afternoon and
Friday evening...similar to what we have seen the last few days.
The next short wave looks to edge closer to the region Saturday
morning...but at this time it appears it should not have any
impacts until after the short term period of the forecast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 pm Tuesday...

Models remain in good agreement on a stronger upper level short
wave trough pushing a stronger cold front through the area Sunday.
The front stalled to our south will lift northward on Saturday.
plenty of moisture out ahead of this system will increase the
chances of showers and thunderstorms. Sunday the front pushes
through and exits on Monday. Cooler and drier air works into the
area late Monday night into Tuesday...as high pressure builds in
across the region. Pretty much stuck with a blend of guidance
temps throughout.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 530 am Wednesday...

VFR/MVFR mix, trended Tafs a little more optimistic for the 09z
update given the atmospheres tendency to go towards low stratus
rather than fog. Cold front passes later today for another round
of tstorms and associated ifr flight cats.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

ALTERNATE SCENARIOS: Fog may not develop due to stronger winds
aloft mixing lower atmosphere.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  L    L    M    M    M    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    M    M    M    M    H    M    M    M    L
CKB CONSISTENCY  H    H    L    M    M    M    H    H    H    M    H    L

AFTER 12Z THURSDAY...
Brief IFR conditions in sct showers and thunderstorms through
Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MPK
NEAR TERM...KMC/JW
SHORT TERM...MPK
LONG TERM...JS
AVIATION...JW
Hazardous weather outlook, Aug 17, 2:39 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
239 AM EDT WED AUG 17 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
239 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY MAY CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 11:51 AM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EDT WED AUG 17 2016

KYZ103-105-WVZ005-006-013-024-171645-
BOYD-LAWRENCE-CABELL-MINGO-WAYNE-LINCOLN-
1151 AM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...SOUTHEASTERN BOYD...
NORTHWESTERN MINGO...WAYNE...SOUTHWESTERN LINCOLN AND WEST CENTRAL
CABELL COUNTIES...

AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WINIFRED...OR
NEAR BLAINE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...LOUISA...WAYNE...BLAINE...BEECH FORK STATE PARK...
YATESVILLE LAKE STATE PARK...FORT GAY...DURBIN...ULYSSES...
KIAHSVILLE...CENTERVILLE...CHARLEY...EAST LYNN LAKE...MARTHA...
DUNLOW...BURNAUGH...HODE...KEATON...LAVALETTE AND GALLUP.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 9
AND 11.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3800 8302 3811 8290 3813 8290 3841 8241
      3798 8218 3796 8220 3791 8216 3784 8241
      3788 8242 3791 8247 3790 8247 3795 8250
      3796 8253 3795 8258 3789 8260 3788 8262
      3800 8294 3796 8299 3797 8302
TIME...MOT...LOC 1550Z 240DEG 49KT 3798 8287

21
Special weather statement, Aug 17, 11:57 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EDT WED AUG 17 2016

KYZ101-103-OHZ086-087-WVZ005>007-014-171700-
BOYD-GREENUP-LAWRENCE-GALLIA-MASON-CABELL-PUTNAM-WAYNE-
1157 AM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREENUP...EASTERN
BOYD...SOUTHEASTERN LAWRENCE...SOUTHEASTERN GALLIA...NORTHWESTERN
PUTNAM...SOUTHWESTERN MASON...NORTHWESTERN WAYNE AND NORTHERN CABELL
COUNTIES...

AT 1156 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CATLETTSBURG... OR OVER ASHLAND...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...CHESAPEAKE...
PROCTORVILLE...CANNONSBURG...BARBOURSVILLE...KENOVA...CATLETTSBURG...
CEREDO...BUFFALO...FLATWOODS...SOUTH POINT...RUSSELL...BURLINGTON...
BELLEFONTE...AID...WESTWOOD AND CROWN CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 186 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 16.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3829 8264 3848 8277 3885 8206 3860 8188
TIME...MOT...LOC 1556Z 237DEG 11KT 3842 8262

21
Special weather statement, Aug 17, 12:20 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 PM EDT WED AUG 17 2016

WVZ005-024-025-171715-
LOGAN-MINGO-WAYNE-
1220 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT MINGO...SOUTH CENTRAL WAYNE AND
WESTERN LOGAN COUNTIES...

AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DELONG...OR
NEAR INEZ...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...CHAPMANVILLE...DELBARTON...MOUNT GAY-SHAMROCK...
RED JACKET...CHATTAROY...HOLDEN...SOUTH WILLIAMSON...HODE...KERMIT...
LENORE...VARNEY...CRUM...DINGESS...MYRTLE...VERDUNVILLE...PIE...
BREEDEN...WILSONDALE AND NAUGATUCK.

THIS INCLUDES ROUTE 119 BETWEEN MILE MARKERS 1 AND 34...AND NEAR MILE
MARKER 36.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3796 8228 3795 8230 3800 8202 3762 8200
      3763 8218 3765 8218 3763 8219 3763 8222
      3766 8224 3767 8229 3774 8233 3776 8231
      3782 8238 3781 8240 3788 8242 3791 8247
      3790 8247 3793 8250
TIME...MOT...LOC 1619Z 266DEG 27KT 3780 8256

21
Special weather statement, Aug 17, 12:48 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT WED AUG 17 2016

OHZ086-WVZ006>008-013>016-171745-
GALLIA-MASON-CABELL-KANAWHA-ROANE-JACKSON-PUTNAM-LINCOLN-
1248 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA...
SOUTHWESTERN ROANE...PUTNAM...SOUTHERN MASON...NORTHWESTERN
LINCOLN...SOUTHEASTERN JACKSON...CABELL AND NORTHWESTERN KANAWHA
COUNTIES...

AT 1247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MILTON...OR
11 MILES EAST OF PROCTORVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...WINFIELD...JEFFERSON...SOUTH CHARLESTON...
ST. ALBANS...DUNBAR...HURRICANE...BARBOURSVILLE...SISSONVILLE...
MILTON...ELEANOR...BUFFALO...POCA...TORNADO...ELKVIEW...ONA...
CROSS LANES...CULLODEN AND PINCH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 12.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 100 AND 131.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 19 AND 57.
 ROUTE 119 BETWEEN MILE MARKERS 76 AND 80.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3878 8153 3836 8142 3828 8226 3855 8230
      3858 8229 3858 8230 3863 8231
TIME...MOT...LOC 1647Z 259DEG 31KT 3846 8216

21
Special weather statement, Aug 17, 1:18 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
118 PM EDT WED AUG 17 2016

WVZ024>026-034-171815-
BOONE-LOGAN-MINGO-WYOMING-
118 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO...SOUTHEASTERN
BOONE...LOGAN AND NORTHWESTERN WYOMING COUNTIES...

AT 118 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
DELBARTON...OR 9 MILES NORTHEAST OF WILLIAMSON...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...OCEANA...MAN...DELBARTON...WHARTON...BALD KNOB...HOLDEN...
MALLORY...MOUNT GAY-SHAMROCK...RED JACKET...AMHERSTDALE-ROBINETTE...
MATEWAN...WEST LOGAN...BRUNO...MOUNT GAY...DINGESS...MYRTLE...PIE...
COAL MOUNTAIN AND KOPPERSTON.

THIS INCLUDES ROUTE 119 BETWEEN MILE MARKERS 6 AND 29.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3763 8217 3765 8218 3765 8219 3763 8219
      3763 8221 3766 8224 3766 8226 3787 8226
      3793 8157 3792 8156 3764 8156 3762 8218
TIME...MOT...LOC 1718Z 265DEG 23KT 3777 8215

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:51 AM EDTSpecial Weather StatementRLXWayne54 min
Aug 17, 11:57 AM EDTSpecial Weather StatementRLXMason63 min
Aug 17, 12:20 PM EDTSpecial Weather StatementRLXMingo55 min
Aug 17, 12:48 PM EDTSpecial Weather StatementRLXCabell, Putnam57 min
Aug 17, 12:55 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam65 min
Aug 17, 1:13 PM EDTTornado WarningRLXCabell, Jackson, Kanawha, Putnam32 min
Aug 17, 1:18 PM EDTSpecial Weather StatementRLXLogan, Mingo57 min
Aug 17, 2:11 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming64 min
Aug 17, 2:24 PM EDTSpecial Weather StatementRLXClay, Kanawha36 min
Aug 17, 2:31 PM EDTSpecial Weather StatementRLXBraxton, Gilmer, Lewis59 min
Aug 17, 2:54 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming36 min
Aug 17, 3:03 PM EDTSpecial Weather StatementRLXClay, Nicholas, Webster57 min
Aug 17, 3:16 PM EDTSpecial Weather StatementRLXSummers29 min
Aug 17, 3:45 PM EDTSpecial Weather StatementRLXRandolph, Upshur60 min
Aug 17, 3:56 PM EDTSpecial Weather StatementRLXCabell34 min
Aug 17, 4:12 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.